Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 11, NWS Tallahassee, FL

January 11, 20146 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 11, 2014, 1:22 PM EST for 6 counties in Florida. It was in force for 38 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2014, 1:22 PM EST (18:22 UTC)
Expired
Jan 11, 2014, 2:00 PM EST
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Franklin County, FL, Gadsden County, FL, Jefferson County, FL, Leon County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 27 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 1:30 PM ESTTSTM WND DMGTallahassee, FLTREES DOWN MILLER LANDING AND BRILLPOINT ROADS.
Jan 11, 1:40 PM ESTTSTM WND DMG1 Ssw Leon Sinks, FLTREE DOWN NEAR THE INTERSECTION OF NEW LIGHT CHURCH ROAD AND CRAWFORDVILLE HIGHWAY. THE TREE FELL ON THE NEW LIGHT CHURCH SIGN AND DESTROYED IT.
Jan 11, 1:40 PM ESTTSTM WND DMG5 Nne Tallahassee, FLTREE DOWN ON BOBBIN BROOK ROAD REPORTED BY PUBLIC
Jan 11, 1:45 PM ESTTSTM WND DMG1 Ssw Maclay State Gard, FLTREES AND POWER LINES DOWN ON MACLAY ROAD. TFD ON THE SCENE.
Jan 11, 1:45 PM ESTTSTM WND DMGCrawfordville, FLAROUND 15 TREES DOWN ACROSS THE COUNTY WITH A FEW HOMES IMPACTED. APPEARS TO BE ALL STRAIGHT LINE WINDS.
Jan 11, 1:49 PM ESTTSTM WND DMGSsw Woodville, FLTREES AND POWER LINES DOWN AT ELGIN ROAD AND BISMARK ROAD PER FHP.
Jan 11, 1:55 PM ESTTSTM WND DMG4 E Crawfordville, FL*** 1 INJ *** TREE FELL ON HOME ON KLICKACAT DRIVE. ONE WOMAN SUFFERED MINOR INJURIES.
Jan 11, 1:55 PM ESTTSTM WND DMG4 Ese Crawfordville, FLTREE DOWN ON HOME ALONG SPRING CREEK HIGHWAY SLICING IT IN HALF. A MAN WAS TRAPPED INSIDE BUT SUFFERED NO INJURIES
Jan 11, 1:55 PM ESTTSTM WND DMG5 E Crawfordville, FLLARGE TREE DOWN ON HAIDI TRAIL REPORTED BY PUBLIC ON SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 11:04 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.4 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

786 
WUUS52 KTAE 111822
SVRTAE
FLC037-039-065-073-077-129-111900-
/O.NEW.KTAE.SV.W.0011.140111T1822Z-140111T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
122 PM EST SAT JAN 11 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN FLORIDA...
  EASTERN GADSDEN COUNTY IN FLORIDA...
  JEFFERSON COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF MONTICELLO...
  LEON COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF TALLAHASSEE...
  SOUTHEASTERN LIBERTY COUNTY IN FLORIDA...
  WAKULLA COUNTY IN FLORIDA...
  THIS INCLUDES THE CITIES OF...SAINT MARKS...CRAWFORDVILLE...

* UNTIL 200 PM EST

* AT 116 PM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  18 MILES NORTHWEST OF TALLAHASSEE TO 35 MILES SOUTHWEST OF
  CRAWFORDVILLE...OR ALONG A LINE EXTENDING FROM HINSON TO ROYAL
  BLUFF...AND MOVING EAST AT 65 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEON
  COUNTY CIVIC CENTER...STATE CAPITAL COMPLEX AND WOODVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 2985 8477 3069 8441 3064 8361 3059 8363
      3052 8373 3032 8383 3022 8394 3011 8400
      3006 8417 3008 8419 3007 8426 3000 8435
TIME...MOT...LOC 1822Z 253DEG 56KT 3069 8431 2984 8467

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 9:14 AM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Jan 11, 9:14 AM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
914 AM EST Sat Jan 11 2014

...Slight Risk of Severe Storms Continues...

.Near Term [Through Today]...
The 12z KTAE sounding reveals a stable layer from the surface up to
around 1300 ft. Although we have seen some impressive velocities at
low levels this morning on the area radars, winds are not completely
mixing down, likely due to this shallow stable layer. Peak gust
we have seen measured so far has been 33 knots at Apalachicola.
Nevertheless, as pre-frontal convection to the west organizes and
moves towards the area later today, there remains a slight risk of
severe storms if the stable layer seen in the TAE sounding can
erode. There also may be less of a stable layer across the western
half of the area, and several reports of straight line wind damage
have been received up in central Alabama. In fact, we have
recently seen velocities greater than 55 knots dip below a
thousand feet on EVX radar with convection moving ashore near the
Walton/Bay county line. Low level shear is very strong with 0-1 km
shear recently up to 50 knots on the EVX VAD wind profile.
Hodographs are rather straight though, so we think the main threat
would be damaging winds with the tornado threat remaining low
locally.

&&

.Aviation...
[Through 12z Sunday] Rain and thunderstorms will move from west to
east across the area today. Conditions should return to VFR at
DHN/ECP around 20z and finally VLD around 23z with west to northwest
winds up to 15 knots.

&&

.Prev Discussions [355 AM EST]...

.Short Term [Tonight Through Monday]...
The upper level pattern will remain progressive across the region
with one trough exiting east of the area tonight and another
reaching the Lower Mississippi Valley by Tuesday evening. The cold
front should exit southeast of the Lower Suwannee by 02-03z. We have
included slight to low chance PoPs roughly along and east of the
Aucilla and Withlacoochee Rivers. High pressure will then build east
along the Gulf Coast on Sunday clearing skies. Temperatures will be
cooler behind the front, but remain a few degrees above normal with
morning lows in the upper 30s to mid 40s and afternoon highs
generally in the mid 60s. The high will move off the Southeast U.S.
coast on Monday with return flow returning increasing moisture off
the Gulf of Mexico. High temps will reach the upper 60s in most
areas with lower 70s in the eastern FL Big Bend. As the next frontal
system approaches, rain chances will return to the forecast with
likely PoPs far west and chance PoPs elsewhere. With so little time
between fronts, we do expect sufficient instability to become
established to mention thunder anywhere except over the marine area
on Monday at this time.

.Long Term [Monday Night Through Saturday]...
Very little change from our previous fcst over the extended period,
as the mean trough will remain entrenched over the eastern half of
the U.S. throughout the period. This will allow a series of
shortwaves to dig southeastward into our region and reinforce the
main trough, which should result in a lengthy period of below
climo (but not extreme) temps beginning on Tuesday. While the
first in this series of shortwaves will be very active with
numerous showers and thunderstorms ending by Tuesday morning, the
remaining ones are expected to be dry, and only serve to reinforce
the cool to potentially cold temperatures, especially as indicated
by the ECMWF.

.Marine...
Sea fog is expected to continue over the cooler shelf waters east
of Apalachicola through the morning and possibly into the
afternoon. Southerly winds will increase today ahead of an
approaching cold front. At this time, we expect winds and seas to
peak mainly at cautionary levels, although a brief period of
marginal advisory conditions cannot be ruled out. Winds will shift
to the west behind the front which will enter the western waters
this morning an exit east of the area this evening. Winds will
then become northwest overnight possibly reaching cautionary
levels once again. High pressure will build east Sunday through
Monday with winds becoming light and veering to onshore by Sunday
night. The next front will cross the waters Monday night into
Tuesday morning. Winds will once again reach cautionary to
marginal advisory criteria ahead of and behind this boundary. A
third front will sweep quickly across the waters Tuesday night.
Seas and offshore winds behind this front are likely to reach
advisory levels.

.Fire Weather...
After a wet day today, much drier conditions are expected on Sunday
in the wake of a cold front but red flag conditions are not expected.
Rain returns to the region on Monday.

.Hydrology...
Rainfall totals with today's frontal system will generally range
from about an inch and a half in Walton County to 3/4 of an inch in
Dixie with most areas in between around an inch. Another system on
Monday and Monday night is expected to produce roughly a half to 3/4
of an inch. While these events should cause minor rises on some area
rivers, flooding is not expected at this time.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   76  42  65  40  69 /  90  10   0   0  40
Panama City   75  46  64  48  67 / 100   0   0   0  60
Dothan        73  41  63  43  67 / 100   0   0   0  50
Albany        75  41  64  40  67 / 100  10   0   0  40
Valdosta      77  44  64  40  69 / 100  20   0   0  30
Cross City    77  46  67  38  72 / 100  30   0   0  30
Apalachicola  75  46  62  47  66 /  90  10   0   0  50

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...Dense Fog Advisory until 4 PM EST this afternoon for Apalachee
     Bay-Coastal waters From Ochlockonee River to Apalachicola
     FL out to 20 NM-Coastal waters from Suwannee River to
     Keaton Beach FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM.

&&

NEAR TERM...DVD
SHORT TERM...WOOL
LONG TERM...GOULD
AVIATION...DVD
MARINE...WOOL
FIRE WEATHER...BARRY
HYDROLOGY...WOOL

In the hours before

Local storm report, Jan 11, 11:27 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1127 AM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     TSTM WND DMG     6 NE OZARK              31.51N 85.58W
01/11/2014                   DALE               AL   EMERGENCY MNGR

            TREE DOWN

&&

CJM
Local storm report, Jan 11, 11:46 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1146 AM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     WATER SPOUT      5 SW GULF LAGOON BEACH  30.11N 85.85W
01/11/2014                   GMZ750             FL   BROADCAST MEDIA

&&

CJM
Local storm report, Jan 11, 12:37 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1237 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     CARYVILLE               30.77N 85.81W
01/11/2014                   WASHINGTON         FL   EMERGENCY MNGR

            TIN ROOF BLOWN OFF TRAILER OR TRAILER ADDITION.

&&

FOURNIER
Local storm report, Jan 11, 12:52 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1252 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     W BLOUNTSTOWN           30.44N 85.05W
01/11/2014                   CALHOUN            FL   911 CALL CENTER

            LOTS OF TREES DOWN REPORTED BY CALHOUN COUNTY DISPATCH.

&&

JSE
Local storm report, Jan 11, 1:14 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
114 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     TSTM WND DMG     3 WSW QUINCY            30.56N 84.63W
01/11/2014                   GADSDEN            FL   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS BEN BOSTICK ROAD BLOCKING TRAFFIC.

&&

JIM.BOLDEN
Local storm report, Jan 11, 1:17 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
117 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     DALKEITH                30.01N 85.15W
01/11/2014                   GULF               FL   911 CALL CENTER

            TREES DOWN NEAR COUNTY ROAD 381

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 7:14 AM ESTSpecial Marine WarningTAE46 min
Jan 11, 7:19 AM ESTSpecial Marine WarningTAE56 min
Jan 11, 7:31 AM ESTSevere Thunderstorm WarningTAECalhoun, Gulf, Liberty29 min
Jan 11, 8:01 AM ESTSpecial Weather StatementTAEGadsden, Liberty44 min
Jan 11, 8:28 AM ESTSpecial Marine WarningTAE62 min
Jan 11, 8:49 AM ESTSpecial Marine WarningTAE41 min
Jan 11, 9:02 AM ESTSevere Thunderstorm WarningTAEBay, Walton28 min
Jan 11, 9:35 AM ESTSpecial Marine WarningTAE55 min
Jan 11, 10:07 AM ESTTornado WarningTAEBay23 min
Jan 11, 10:43 AM ESTSevere Thunderstorm WarningTAEHolmes, Walton47 min
Jan 11, 11:27 AM ESTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla48 min
Jan 11, 12:45 PM ESTSpecial Marine WarningTAE60 min
Jan 11, 12:50 PM ESTSevere Thunderstorm WarningTAECalhoun, Gadsden, Gulf, Jackson, Leon, Liberty and 1 more40 min
Jan 11, 12:59 PM ESTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty, Wakulla46 min
Jan 11, 1:03 PM ESTSpecial Marine WarningTAE117 min
Jan 11, 1:53 PM ESTSevere Thunderstorm WarningTAEJefferson, Lafayette, Madison, Taylor52 min
Jan 11, 2:13 PM ESTSpecial Marine WarningTAE2 hr
Jan 11, 2:43 PM ESTSevere Thunderstorm WarningTAELafayette, Madison, Taylor47 min
Jan 11, 3:24 PM ESTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor66 min
Jan 11, 4:10 PM ESTSpecial Marine WarningTAE35 min
Jan 11, 4:19 PM ESTSevere Thunderstorm WarningTAEDixie26 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.